Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 29, NWS North Platte, NE

July 16, 2024Blaine County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 16, 2024, 5:38 PM CDT for Blaine County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2024, 5:38 PM CDT (22:38 UTC)
Expired
Jul 16, 2024, 6:00 PM CDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Blaine County, NE

The radar

The North Platte radar (KLNX), 56 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 5:11 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WFUS53 KLBF 162238
TORLBF
NEC009-162300-
/O.NEW.KLBF.TO.W.0029.240716T2238Z-240716T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
538 PM CDT Tue Jul 16 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Northeastern Blaine County in north central Nebraska...

* Until 600 PM CDT.

* At 538 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brewster, moving south at 25 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brewster around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4202 9997 4204 9986 4188 9971 4183 9996
TIME...MOT...LOC 2238Z 337DEG 22KT 4200 9991 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:26 PM CDT, 2 hours 12 minutes earlier. Its key messages:

  • * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain.
Area forecast discussion, Jul 16, 3:26 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
326 PM CDT Tue Jul 16 2024

.KEY MESSAGES...

* A slight risk (risk level 2 of 5) of severe thunderstorms is
  possible this afternoon and evening across the Sandhills, north
  central Nebraska, and portions of southwest Nebraska. Strong winds
  and an isolated tornado will be the main threat.

* A marginal risk (risk level 1 of 5) of severe thunderstorms are
  possible on Wednesday and Thursday across much of the Panhandle
  with strong winds and hail being the main threats.

* Cooler temperatures settle in on Wednesday lasting through next
  weekend as highs fall back into the upper 70s to upper 80s.

* Near daily rain and thunderstorms are expected Friday and through
  the weekend, although, the severe threat remains uncertain.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 324 PM CDT Tue Jul 16 2024

The main concern through Wednesday will be the severe thunderstorm
chances both this afternoon and evening and again Wednesday evening.
This afternoon and evening has the greatest potential to see severe
storms as storms initiate along a cold front. Current radar shows
some weak to moderate convection already developing across the
Sandhills and into portions of south central Nebraska. With plenty
of instability (CAPE values over 1500 J/kg and lapse rates above 7
C/km) across the Sandhills and portions of north central Nebraska,
storms will have the potential to become severe as they continue to
develop over the next few hours. With 0-6km bulk shear over 40 knots
as well, storms will likely start off as supercellular in nature
before quickly congealing into more of a line as they move southeast
and eventually weaken as they encounter more stable air. At this
time, some small hail is possible initially along with an isolated
tornado threat. The main threat though will be strong wind gusts up
to 65 mph. Thunderstorms will diminish or move out of our area by 10
pm CT with only some lingering light showers through Midnight.

With plenty of low level moisture still around combined with light
winds, there will be a threat for some light fog by sunrise
Wednesday morning, or at the very least low stratus. While not
expecting widespread dense fog, some areas could briefly see patchy
dense fog especially along river valleys and low lying areas. Will
continue to monitor this overnight and some short-fused headlines
may be needed.

Wednesday will be quieter, although there is still a marginal risk
of severe thunderstorms across the Panhandle (west of Highway 61)
during the evening. Lingering low level moisture combined with
upslope flow and diurnal heating will provide the support for storm
initiation. The main threats will mainly be strong winds, although,
some small hail may also be possible in some of the more organized
thunderstorms.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 324 PM CDT Tue Jul 16 2024

A marginal risk of severe thunderstorms is expected again on
Thursday afternoon and evening across the Panhandle. Storms will
initiate across the High Plains and push eastward by late afternoon
and evening. While overall instability is not too impressive, a
narrow ribbon of higher instability and increased moisture advection
combined with diurnal heating will result in an environment
favorable for convection. If storms can tap into this area of better
support, they will have the potential to become severe. Strong winds
and heavy rainfall will be the main threat before storms move east
into a more stable environment.

Additional rain and thunderstorm chances continue through the
weekend and into early next week as several disturbances affects the
area. Near daily thunderstorm chances are possible, however, the
severe risk remains uncertain a this time.

In addition to increased rain chances into the beginning of next
week, cooler temperatures will continue across the region. Latest
model trends suggest 850 mb temperatures in the 14 to 20 C range
which will result in highs in the upper 70s to upper 80s through
next Monday with lows in the mid to upper 50s. These temperatures
will be 5 to 10 degrees below normals for this time of year (low 90s
for highs, low 60s for lows). Looking ahead, warm air advection
towards the middle to end of next week should return temperatures
back to near normal for the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1234 PM CDT Tue Jul 16 2024

Scattered thunderstorms are possible this afternoon and this
evening, mainly affecting areas east of highway 83. Storm
activity, could begin in the north around 21z and move south
exiting scntl Nebraska around 05z this evening. Isolated
thunderstorms are possible west of highway 83 during the same
time frame.

The next flight concern is the potential for MVFR/IFR ceilings
between 09z and 15z Wednesday morning. Confidence in this
occurring is low to medium. The forecast, supported by the some
models but not all, wages hefty moisture will remain in place
and form the low ceilings. Flight conditions will improve
Wednesday morning with VFR/areas of MVFR ceilings developing by
16z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, Jul 16, 2:29 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
229 PM CDT Tue Jul 16 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-171930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
229 PM CDT Tue Jul 16 2024 /129 PM MDT Tue Jul 16 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening across north central Nebraska. Isolated severe storms are
possible elsewhere. Large hail and damaging winds are the main
severe threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible late Wednesday afternoon
and evening affecting areas west of a line from Hay Springs to
Paxton and Wauneta. Damaging winds are the main severe threat.

Isolated severe thunderstorms are possible late Thursday afternoon
and evening, generally west of highway 83. The primary hazard is
damaging wind gusts.

Thunderstorm chances will continue Friday through Monday across the
area. At this time the severe threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 16, 3:33 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM CDT Tue Jul 16 2024

NEZ006-008-162100-
Brown NE-Keya Paha NE-
333 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BROWN AND
SOUTHWESTERN KEYA PAHA COUNTIES THROUGH 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles west of Springview, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4272 10017 4284 10019 4278 9992 4262 9998
TIME...MOT...LOC 2032Z 302DEG 18KT 4279 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 16, 4:12 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT Tue Jul 16 2024

NEZ025-036-037-162200-
McPherson NE-Thomas NE-Logan NE-
412 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN...
NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES THROUGH 500
PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thedford, moving south at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ringgold, Highway 83 crossing The Dismal River, Tarboz Lake, and
Shanklin Bluff.

This includes the following highways...
 Highway 2 between mile markers 203 and 208.
 Highway 92 between mile markers 214 and 220.
 Highway 83 between mile markers 114 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 10084 4201 10063 4151 10038 4146 10078
TIME...MOT...LOC 2111Z 344DEG 29KT 4192 10072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 16, 4:31 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
431 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             2 ESE Johnstown         42.56N 100.02W
07/16/2024  M1.25 Inch       Brown              NE   Public

&&
Local storm report, Jul 16, 4:39 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
439 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             4.4 SSE Johnstown       42.51N 100.02W
07/16/2024  M2.00 Inch       Brown              NE   Public

            Hail lasted for 10 minutes.

&&
Local storm report, Jul 16, 5:03 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
503 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             14 NNW Stapleton        41.67N 100.62W
07/16/2024  M1.00 Inch       Logan              NE   Public

            Accompanied by 60 mph winds.

&&
Special weather statement, Jul 16, 5:26 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT Tue Jul 16 2024

NEZ009-162315-
Rock NE-
526 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROCK COUNTY THROUGH 615
PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bassett, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bassett, Sybrant, Twin Lakes State Wildlife Management Area, and Pony
Lake.

This includes the following highways...
 Highway 183 between mile markers 162 and 182.
 Highway 20 between mile markers 253 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4267 9967 4267 9943 4231 9926 4226 9965
TIME...MOT...LOC 2226Z 332DEG 27KT 4260 9960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:03 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan57 min
Jul 15, 7:36 PM CDTSpecial Weather StatementLBFGarden39 min
Jul 15, 8:03 PM CDTSpecial Weather StatementLBFGrant42 min
Jul 15, 8:31 PM CDTSpecial Weather StatementLBFGrant29 min
Jul 15, 8:50 PM CDTSpecial Weather StatementLBFHooker, McPherson40 min
Jul 15, 10:11 PM CDTSpecial Weather StatementLBFArthur, Deuel, Garden, Grant49 min
Jul 15, 10:52 PM CDTSpecial Weather StatementLBFSheridan38 min
Jul 16, 3:33 PM CDTSpecial Weather StatementLBFKeya Paha27 min
Jul 16, 3:48 PM CDTSevere Thunderstorm WarningLBFBrown42 min
Jul 16, 4:12 PM CDTSpecial Weather StatementLBFLogan48 min
Jul 16, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown61 min
Jul 16, 4:34 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas56 min
Jul 16, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown67 min
Jul 16, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Lincoln56 min
Jul 16, 5:26 PM CDTSpecial Weather StatementLBFRock49 min
Jul 16, 6:02 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup58 min
Jul 16, 6:03 PM CDTTornado WarningLBFBlaine, Custer27 min
Jul 16, 6:11 PM CDTSpecial Weather StatementLBFBlaine34 min
Jul 16, 6:13 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 16, 6:54 PM CDTTornado Warning Tornado observedLBFCuster36 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.